Drug Safety

, Volume 34, Issue 1, pp 21–45

Drug-Induced Hypoglycaemia

An Update

Authors

    • Department of Clinical Pharmacology, Faculty of Medicine of Sousse
  • Neila Fathallah
    • Department of Clinical Pharmacology, Faculty of Medicine of Sousse
  • Houssem Hmouda
    • Medical Intensive Care UnitSahloul University Hospital
  • Kamel Bouraoui
    • Department of Clinical Pharmacology, Faculty of Medicine of Sousse
Review Article

DOI: 10.2165/11538290-000000000-00000

Cite this article as:
Ben Salem, C., Fathallah, N., Hmouda, H. et al. Drug-Safety (2011) 34: 21. doi:10.2165/11538290-000000000-00000

Abstract

Drugs are the most frequent cause of hypoglycaemia in adults. Although hypoglycaemia is a well known adverse effect of antidiabetic agents, it may occasionally develop in the course of treatment with drugs used in everyday clinical practice, including NSAIDs, analgesics, antibacterials, antimalarials, antiarrhythmics, antidepressants and other miscellaneous agents. They induce hypoglycaemia by stimulating insulin release, reducing insulin clearance or interfering with glucose metabolism. Several drugs may also potentiate the hypoglycaemic effect of antidiabetic agents. Administration of these agents to individuals with diabetes mellitus is of most concern. Many of these drugs, and depending on clinical setting, may also induce hyperglycaemia. Drug-induced hepatotoxicity and nephrotoxicity may lead in certain circumstances to hypoglycaemia. Some drugs may also induce hypoglycaemia by causing pancreatitis. Drug-induced hypoglycaemia is usually mild but may be severe. Effective clinical management can be handled through awareness of this drug-induced adverse effect on blood glucose levels. Herein, we review pertinent clinical information on the incidence of drug-induced hypoglycaemia and discuss the underlying pathophysiological mechanisms, and prevention and management.

Copyright information

© Adis Data Information BV 2011